Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV Meds And Low Quality Of Life
Jun 2, 2013

Hello and thank you in advance for answering my question.

I started out my first regimen with Sustiva about 10 years ago and developed mental illness which was cleared up literally within days after being put on a new regimen which consisted and still consists of Reyataz, Norvir and Truvada.

It has been about six years and within the past year or two I have been having severe mood swings, insomnia, depression (with suicidal thoughts), loss of focus, trouble concentrating... I just feel miserable. I'm totally unmotivated and I feel like I'm not as intelligent as I used to be.

A little over a month ago I was hospitalized with Major Depressive Disorder. I can't help but wonder if one of my HIV medicines (particularly Reyataz) is the culprit. I am on Wellbutrin, Gabapentin, and Seroquel now but I still do not feel right, although I am finally sleeping better.

Other than when I took Sustiva, I never had a problem with mental illness and I was always a very high functioning, highly intelligent individual. I know these antidepressants can take a few weeks to kick in, but is it possible to change to a different regimen? I have read that a common side effect of Reyataz is indeed depression and insomnia. My doctor told me there is no other "class" to switch to. But I'm deeply concerned with my quality of life now, as I have become very low functioning.

I appreciate your thoughts on this matter.

Response from Dr. Fawcett

Thanks for writing. Unfortunately, the origins of major depressive disorder are difficult to determine. Since you had about four years on these meds without any psychiatric side effects it is particularly hard to say if they are involved. All of your HIV meds can cause depressive and/or anxious symptoms. For example, up to 10% of patients using Reyataz do develop moderate to severe depression. For Norvir, up to 7% develop depression and for Truvada up to 9%. That said, someone living with HIV is at general risk for depression regardless of their meds, which may be due to the psychosocial stressors, the virus, or a combination of those plus the medications.

Whatever the cause, it sounds like you have been severely impacted. If possible, you may want to have a psychopharmacology assessment, which could better determine the specific effects of drugs on mood, thinking, and behavior. Be certain that you include some form of talk psychotherapy or cognitive behavioral therapy in addition to the psychotropic drugs you are on (Wellbutrin and Seroquel). Outcomes are better when the two are combined. If your moods get really low and you develop suicidal ideations, be certain to reach out to healthcare workers immediately.

I wish you luck in finding a solution to your concerns.

-David



Previous
Waiting for an ex
Next
Sexual Abuse...Sold for sex at 14...HIV+...Straight

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement